Blizzard, Big Stone
- When
- February 10, 7:30 PM CST to February 11, 11:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A very strong low pressure area moving across the region brought widespread heavy snow of 12 to 17 inches to west central Minnesota. Along with the heavy snow came strong winds of 25 to 40 mph causing widespread blowing and drifting snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A very strong low pressure area moving across the region brought widespread heavy snow of 12 to 17 inches to west central Minnesota. Along with the heavy snow came strong winds of 25 to 40 mph causing widespread blowing and drifting snow. Many roads and highways were closed for a time. Schools started late or were closed on Monday the 11th. Some snowfall amounts included; 12 inches at Artichoke Lake and Ortonville; 15 inches at Browns Valley; and 17 inches at Wheaton. The snow began across the region between 9 and 11 pm on the 9th and ended in the early afternoon of the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 10, 5:41 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CST SUN FEB 10 2013
.UPDATE...
AVIATION DISCUSSION UPDATED FOR 00Z TAF ISSUANCE.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
STRONG LOW PRESSURE AREA WAS OVER NORTHWEST IOWA LATE THIS
AFTERNOON AND WILL CONTINUE TO MOVE QUICKLY OFF TO THE NORTHEAST
THROUGH TONIGHT AND INTO THE GREAT LAKES REGION MONDAY MORNING.
TROWAL/WARM MOIST AIR TONGUE WILL CONTINUE TO WRAP INTO MUCH OF
THE REGION THIS EVENING. THIS AREA WILL SLOWLY DISSIPATE THROUGH
THE NIGHT. SNOWFALL AMOUNTS OF 4 TO 16 INCHES HAD ALREADY FALLEN
ACROSS MUCH OF THE REGION WITH THE HEAVIEST AMOUNTS ACROSS
NORTHEAST SOUTH DAKOTA. EXPECT ADDITIONAL AMOUNTS OF 2 TO 6 INCHES
THROUGH THE NIGHT. OTHERWISE...NORTH WINDS WERE PICKING UP TO 20
TO 35 MPH WITH GUSTS OVER 40 MPH THIS AFTERNOON AND SHOULD
CONTINUE THROUGH TONIGHT INTO MONDAY MORNING. THESE WILL SLOWLY
DIMINISH THROUGH THE NIGHT. OTHERWISE...CONTINUED WITH THE
BLIZZARD WARNING FOR MUCH OF THE REGION INTO MONDAY MORNING. AREAS
OF BLOWING SNOW WILL CONTINUE EAST IN THE REGION ON MONDAY AS
CLOUDS DECREASE QUICKLY. A PACIFIC FRONT WILL COME THROUGH ON
MONDAY NIGHT. THUS...TEMPERATURES WILL FALL OFF QUICKLY MONDAY
NIGHT AND THEN MAYBE RISE LATER ON WITH THE PACIFIC FRONT.
OTHERWISE...PACIFIC AIR AND ABOVE NORMAL TEMPERATURES ARE EXPECTED
THROUGH TUESDAY NIGHT ALONG WITH DRY CONDITIONS. THE SNOW COVER
WILL HAVE AN EFFECT ON THE TEMPERATURES. CURRENTLY HAVE 30S TO
LOWER 40S ON TUESDAY.
.LONG TERM...WESNDESDAY THOUGH SUNDAY
THE MODELS SHOW GOOD AGREEMENT WITH THE LONG TERM WITH THE MAIN
WEATHER FEATURES. NORTHWEST FLOW ALOFT DOMINATES ACROSS THE
REGION EARLY ON WITH THE UPPER LEVEL RIDGING PUSHING IN FROM THE
WEST LATE. A COUPLE SHORT WAVE TROUGHS WILL BE MAKING THEIR WAY ACROSS
THE REGION THROUGH THURSDAY BRINGING IN SOME SLIGHT CHANCE/CHANCES
OF SNOW FOR WEDNESDAY THROUGH THURSDAY. IT WILL ALSO COOL DOWN
WEDNESDAY THROUGH THURSDAY AND REMAIN BELOW NORMAL INTO SATURDAY.
THE NEW SNOW COVER WILL ALSO AFFECT BOTH THE DAY AND NIGHTTIME
TEMPERATURES. SATURDAY AND SUNDAY MAY END UP BEING WARMER AS THE
UPPER LEVEL RIDGE BUILDS IN FROM THE WEST.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR CIGS/VSBYS ARE EXPECTED TO CONTINUE AROUND KABR/KATY THROUGH
THE EVENING WITH SOME IMPROVEMENT LATE DUE TO SLACKENING WINDS AND
DECREASING SNOWFALL TOWARD MIDNIGHT. MEANWHILE KMBG/KPIR WILL
STILL SEE BLOWING SNOW CAUSING VSBY REDUCTIONS THIS EVENING UNTIL
THE WINDS SUBSIDE. MVFR CIGS ARE EXPECTED THEREAFTER THROUGH THE
NIGHT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 6 AM CST /5 AM MST/ MONDAY FOR BROWN-
BUFFALO-CLARK-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH.
BLIZZARD WARNING UNTIL NOON CST MONDAY FOR CODINGTON-DAY-DEUEL-
GRANT-HAMLIN-MARSHALL-ROBERTS.
WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ MONDAY FOR
CAMPBELL-CORSON.
MN...BLIZZARD WARNING UNTIL NOON CST MONDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...MOHR
LONG TERM...MOHR
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 428 AM CST SUN FEB 10 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 428 AM CST SUN FEB 10 2013 /328 AM MST SUN FEB 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL TRACK ACROSS THE CENTRAL AND NORTHERN PLAINS TODAY...SPREADING MODERATE TO HEAVY SNOW ACROSS THE AREA. NORTH WINDS WILL INCREASE THROUGHOUT THE DAY...FROM WEST TO EAST. BLOWING AND DRIFTING SNOW WILL BECOME A SIGNIFICANT PROBLEM...WITH NEAR ZERO VISIBILITY AT TIMES. THE HEAVIEST SWATH OF SNOW IS STILL EXPECTED FROM SOUTH CENTRAL TO NORTHEAST SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. TOTAL STORM ACCUMULATION IN THE SWATH OF HEAVY SNOW IS EXPECTED TO RANGE FROM 8 TO 15 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW AND BLOWING SNOW WILL LINGER ACROSS THE AREA ON MONDAY AS THE STORM SYSTEM BEGINS EXITING THE REGION. CONDITIONS WILL SLOWLY IMPROVE FROM WEST TO EAST ACROSS THE AREA THROUGH THE DAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN WITH ANY SNOWFALL REPORTS OR PROBLEMS WITH LOW VISIBILITY IN BLOWING AND DRIFTING SNOW. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY SNOW ANDOVER 45.41N 97.90W
02/10/2013 M8.0 INCH DAY SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1300128
TDKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW PICKEREL LAKE STATE PAR 45.50N 97.28W
02/10/2013 E9.0 INCH DAY SD TRAINED SPOTTER
SPOTTER REPORTS 9 INCHES OF NEW SNOW
0935 AM HEAVY SNOW 1 S CHELSEA 45.15N 98.74W
02/10/2013 M11.0 INCH FAULK SD PUBLIC
COOP REPORTS 11 INCHES OF NEW SNOW
0944 AM HEAVY SNOW COLUMBIA 45.61N 98.31W
02/10/2013 M7.5 INCH BROWN SD EMERGENCY MNGR
EMERGENCY MANAGER REPORTS 7.5 INCHES OF NEW SNOW
1006 AM HEAVY SNOW TURTON 45.05N 98.10W
02/10/2013 M9.9 INCH SPINK SD CO-OP OBSERVER
OBSERVER REPORTS 9.9 INCHES OF NEW SNOW
1058 AM HEAVY SNOW 2 SSW MILBANK 45.19N 96.65W
02/10/2013 M7.0 INCH GRANT SD CO-OP OBSERVER
OBSERVER REPORTS 7 INCHES OF NEW SNOW
1159 AM HEAVY SNOW 9 NW WEBSTER 45.42N 97.65W
02/10/2013 M16.5 INCH DAY SD COCORAHS
VERIFIED COCORAHS REPORT... 1.87 IN LIQUID EQUIVALENT
1200 PM HEAVY SNOW ANDOVER 45.41N 97.90W
02/10/2013 M8.0 INCH DAY SD CO-OP OBSERVER
0122 PM HEAVY SNOW 4 NNE VICTOR 45.92N 96.80W
02/10/2013 M12.0 INCH ROBERTS SD CO-OP OBSERVER
OBSERVER MEASURED 12 INCHES OF NEW SNOW
0149 PM HEAVY SNOW SISSETON 45.66N 97.05W
02/10/2013 E12.0 INCH ROBERTS SD CO-OP OBSERVER
COOP OBSERVER REPORTS AN ESTIMATED 12 INCHES OF NEW
SNOW
0200 PM HEAVY SNOW 15 SE EUREKA 45.61N 99.40W
02/10/2013 M8.0 INCH MCPHERSON SD CO-OP OBSERVER
0201 PM HEAVY SNOW 11 E HOSMER 45.58N 99.25W
02/10/2013 M8.0 INCH EDMUNDS SD CO-OP OBSERVER
OBSERVER REPORTS 8 INCHES OF SNOWFALL THUS FAR
0456 PM HEAVY SNOW 2 E ABERDEEN 45.47N 98.44W
02/10/2013 M11.3 INCH BROWN SD NWS OFFICE
TOTAL SNOW DEPTH 16 INCHES.
0501 PM HEAVY SNOW ROSCOE 45.45N 99.33W
02/10/2013 M8.6 INCH EDMUNDS SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1300119 ABR1300108 ABR1300111 ABR1300115 ABR1300118
ABR1300124 ABR1300128 ABR1300121 ABR1300122 ABR1300127 ABR1300123
ABR1300125 ABR1300126
TDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY SNOW LEOLA 45.72N 98.94W
02/10/2013 M6.0 INCH MCPHERSON SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1300129
TDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM BLIZZARD 2 E ABERDEEN 45.47N 98.44W
02/10/2013 BROWN SD NWS EMPLOYEE
VSBY LESS THAN QUARTER MILE AND WIND GUSTS TO 40 MPH.
&&
EVENT NUMBER ABR1300130
TDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HEAVY SNOW KENNEBEC 43.90N 99.86W
02/10/2013 E7.0 INCH LYMAN SD CO-OP OBSERVER
7 INCHES OF SNOW WITH 37 TO 52 MPH WINDS.
&&
EVENT NUMBER ABR1300131
KGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM SNOW POLLOCK 45.90N 100.29W
02/10/2013 E2.5 INCH CAMPBELL SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1300132
KGThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435395, 435396.